Massachusetts, 2008

Damaging Winds in Massachusetts, March 8, 2008

March 8, 2008 · NWS ALY · 3 events in 1 county or zone

A strong low pressure system tracked north northeast through eastern New York State and into northern New England during Saturday evening on March 8th. Within the small warm sector ahead of this system, strong to isolated severe thunderstorms developed across portions of western New England Saturday evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong low pressure system tracked north northeast through eastern New York State and into northern New England during Saturday evening on March 8th. Within the small warm sector ahead of this system, strong to isolated severe thunderstorms developed across portions of western New England Saturday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 8, 6:50 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 8, 6:50 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
650 PM EST SAT MAR 8 2008

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL TRACK NORTHEAST FROM EASTERN
PENNSYLVANIA...INTO NORTHERN NEW ENGLAND OVERNIGHT. THIS WILL
PRODUCE HEAVY RAIN ACROSS SOUTHERN AND CENTRAL AREAS...AND A WINTRY
MIX ACROSS THE ADIRONDACKS AND PORTIONS OF THE MOHAWK VALLEY THIS
EVENING. PRECIPITATION WILL CHANGE TO SNOW BEFORE ENDING AFTER
MIDNIGHT. WINDY AND COLD CONDITIONS...ALONG WITH SCATTERED SNOW
SHOWERS WILL OCCUR IN THE WAKE OF THE STORM SYSTEM FOR SUNDAY. FAIR
CONDITIONS...ALONG WITH COLDER THAN NORMAL TEMPERATURES WILL LINGER
INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A VERY COMPLEX SCENARIO CONTINUES TO UNFOLD ACROSS OUR FORECAST AREA
AS OF 415 PM EST. AS LOW PRESSURE CONTINUES TO DEEPEN RAPIDLY OVER
EASTERN PA...SHALLOW COLD POOL HAS OOZED SOUTH INTO PORTIONS OF THE
UPPER HUDSON VALLEY REGION...AND FOR AREAS NORTH OF THE MOHAWK
RIVER. THIS HAS ALLOWED FOR POCKETS OF FREEZING RAIN TO
DEVELOP...ESPECIALLY ON COLDER SURFACES WITHIN ELEVATIONS BETWEEN
500 AND 1500 FEET. ELSEWHERE...MODERATE TO HVY RAIN CONTINUES ACROSS
CENTRAL AND SE PORTION OF THE REGION...ALONG WITH EMBEDDED RUMBLES
OF THUNDER.

OVER THE NEXT FEW HOURS...THROUGH 00Z/SUN...EXPECT AFOREMENTIONED
SHALLOW COLD POOL TO GRADUALLY ERODE A BIT...ALLOWING P-TYPE TO
BECOME PLAIN RAIN AGAIN IN MOST AREAS BY 00Z/SUN. IN THE
MEANTIME...WITH THE EXPECTATION OF AT LEAST SOME AREAS OF FREEZING
RAIN...HAVE ISSUED A WINTER WX ADVISORY...WITH GREATEST THREAT FOR
ICING ACROSS HIGHER TERRAIN ACROSS THE HELDERBERGS/WESTERN MOHAWK
VALLEY INTO THE UPPER HUDSON VALLEY. HOWEVER...AS SFC LOW APPROACHES
FROM SW...ENOUGH WARM AIR SHOULD ERODE THE COLD LAYER...ESP FOR
EASTERN PORTIONS OF THIS REGION.

MEANWHILE...ACROSS THE WARNING AREA...ICING HAS THUS FAR BEEN
RESERVED FOR HIGHER ELEVATIONS. HOWEVER...THE EXPECTATION IS FOR
COLDER SUBFREEZING AIR TO CONTINUE TO SEEP INTO THESE
REGIONS...ALLOWING FOR ADDITIONAL ICING.

AS FOR PRECIP INTENSITY...A LULL WILL CONTINUE TO SWING NE ACROSS
THE REGION OVER THE NEXT HOUR OR TWO...BEFORE ANOTHER BAND...SOME
CONTAINING ELEVATED CONVECTIVE ELEMENTS...ALSO SWINGS BACK
NORTHEAST. EXPECT SEVERAL ROUNDS OF PRECIP THROUGH 00Z/SUN...IN THIS
BANDED FORM.

AFTER 00Z/SUN...A TRANSITION TO SNOW IS EXPECTED FROM NW TO SE...AS
MID LEVELS COOL WITH APPROACH OF UPPER LEVEL LOW. THIS WILL MAINLY
OCCUR TOWARD...AND ESPECIALLY AFTER MIDNIGHT. SNOW COULD BRIEFLY
FALL HEAVILY ACROSS FAR NW AREAS...WHERE A QUICK ADDITIONAL 3-6
INCHES IS POSSIBLE. FURTHER S/E...MOST AMOUNTS SHOULD GENERALLY
AVERAGE UNDER AN INCH. SNOW SHOWERS WILL LINGER THROUGH SUN MORNING
ACROSS N/W AREAS.

OTHER BIG STORY FOR LATER TONIGHT WILL BE THE DRAMATIC INCREASE IN
WEST TO NORTHWEST WINDS AFTER MIDNIGHT...AS STRONG PRESSURE RISES
COMBINE WITH DEEPENING UNIDIRECTIONAL ALIGNMENT OF WINDS...AND COLD
ADVECTION. AT THIS TIME...HAVE ISSUED WIND ADVISORY FOR ENTIRE
REGION...FOR EXPECTED GUSTS OF 40-50 MPH. STRONGEST WINDS ARE LIKELY
WITHIN THE MOHAWK VALLEY...EXTENDING INTO THE CAPITAL REGION...WHERE
SOME GUSTS MAY REACH 50-55 MPH. DUE TO THE SATURATED GROUND
CONDITIONS PRESENT ACROSS MUCH OF THE REGION...DOWNED TREES MAY BE
COMMON...DESPITE WIND GUSTS REMAINING WITHIN ADVISORY RANGE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
SUN...VERY WINDY CONDITIONS WILL CONTINUE TO SUN...WITH STRONGEST
GUSTS EXPECTED THROUGH EARLY AFTERNOON. OTHERWISE...EXPECT NUMEROUS
SNOW SHOWERS/FLURRIES ACROSS THE REGION. FOR NW AREAS...AN INCH OR
TWO OF SNOWFALL COULD OCCUR ACROSS THE S/W ADIRONDACKS INTO THE
WESTERN MOHAWK VALLEY...WHERE OROGRAPHIC EFFECTS WILL DOMINATE.
HOWEVER...RATHER STRONG INVERSION AROUND 5000 FT SHOULD LIMIT
OVERALL VERTICAL EXTENT...AND POTENTIAL STRENGTH OF SNOWBANDS. IN
ADDITION...CLIMATOLOGY ALSO FAVORS DIURNAL MIN FOR ORGANIZED
SNOWBAND DEVELOPMENT...AS STEEP LOW LEVEL LAPSE RATES USUALLY
ENTRAIN DRY AIR...CREATING MORE CELLULAR NATURE TO LE SNOW.
OTHERWISE...EXPECT MAXES TO GENERALLY HOLD IN THE TEENS AND 20S
ACROSS HIGHER ELEVATIONS...WITH LOWER/MID 30S ACROSS THE
VALLEYS...AND POSSIBLY NEAR 40 IN VALLEY REGIONS OF THE MID HUDSON
VALLEY.

SUN NT...WINDS WILL GRADUALLY SUBSIDE. HOWEVER...CURRENT THINKING IS
FOR CLOUDS TO PERSIST ACROSS NORTHERN AREAS...WHICH MAY LIMIT
POTENTIAL FREE FALL OF TEMPS. THEREFORE...HAVE INDICATED MINS WARMER
THAN MOST MOS INDICATE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
ACTIVE WEATHER PATTERN CONTINUES BUT NOT AS INTENSE WITH A COUPLE OF
STORMS FOR THE LONG TERM PERIOD. START OUT DRY MONDAY INTO TUESDAY
WITH BROAD SURFACE RIDGING WITH LONGWAVE TROUGH STILL OVER REGION.
ANOTHER NORTHERN STREAM SYSTEM WILL MOVE THROUGH AREA WEDNESDAY. THE
MODEL SOLUTIONS VARY WITH AMPLITUDE OF SHORT WAVE/TROUGH MOVING
THROUGH WHICH RESULTS IN A SPREAD OF SYSTEM TIMING AND STRENGTH.
RIDGING AT SURFACE AND ALOFT EXPECTED FOR WEDNESDAY NIGHT AND
THURSDAY WITH ANOTHER LOW PRESSURE SYSTEM APPROACHING FROM THE WEST.
THIS SYSTEM HAS NORTHERN AND SOUTHERN STREAM COMPONENTS. HOW THEY
INTERACT OR DO NOT MAKES A BIG DIFFERENCE IN THE DETAILS OF THE
FORECAST. GEFS ENSEMBLES INDICATE A 30-50 PERCENT CHANCE OF A 0.50
INCH OF QPF IN 24 HOURS WITH THIS SYSTEM. THE NORTHERN STREAM LOW
EXPECTED TO PASS TO OUR NORTH. HOWEVER...THE DIFFERENCES IN THE
MODEL SOLUTIONS ARE MUCH GREATER WITH THE SOUTHERN STREAM ENERGY AS
IT MOVES ACROSS THE SOUTHEASTERN STATES...SO FORECAST CONFIDENCE IS
LOW. FOLLOWED HPC LEAD HANDLING SYSTEM.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
WIDESPREAD IFR TO MVFR CONDITIONS EXPECTED THROUGH AT LEAST 04Z/SUN.
A LINE CONVECTIVE ELEMENTS...CONTAINING HEAVY RAIN SHOWERS ALONG
WITH ISOLATED THUNDERSTORMS...WILL AFFECT TAF SITES THROUGH AT LEAST
02Z/SUN...WITH BEST CHC FOR LIGHTNING AT KPOU AND KALB. SHOWERS WILL
THEN BRIEFLY TAPER OFF BETWEEN 02Z-04Z/SUN...BEFORE ONE FINAL BAND
MOVES ACROSS WITH COLD/OCCLUDED FRONT. BEHIND FRONT...WINDS WILL
SHIFT INTO THE SW TO W...AND INCREASE DRAMATICALLY...WITH SUSTAINED
SPEEDS OF 20-35 MPH...WITH POSSIBLE GUSTS EXCEEDING 45 MPH...ESP AT
KALB. THESE GUSTY WINDS WILL PERSIST THROUGH MUCH OF SUNDAY.

AS FOR P-TYPE...EXPECT MAINLY RAIN THROUGH 02Z/SUN...THEN SHOWERS OF
RAIN MAY MIX WITH...AND EVENTUALLY CHANGE TO SNOW AFTER 04Z/SUN.
SNOW SHOWERS MAY BRIEFLY INCREASE IN INTENSITY/COVERAGE BETWEEN
04Z-06Z/SUN...BEFORE BECOMING MORE SCATTERED THEREAFTER. ANY HEAVIER
SNOW SHOWERS COULD CONTAIN LOCALIZED IFR RESTRICTIONS. SNOW SHOWERS
SHOULD BECOME MORE ISOLATED BY SUN AFTERNOON.

.OUTLOOK.
SUN...WIND. VFR-MVFR...SNOW SHOWERS POSSIBLE.
MON/TUE/WED...VFR...NO SIGNIFICANT WX.

&&

.HYDROLOGY...
FLOOD WATCH CONTINUES THROUGH LATE TONIGHT.

HAVE HAD WIDESPREAD 1 TO 2 INCHES OF RAINFALL...REFER TO PUBLIC
INFORMATION STATEMENT. THERE IS WIDESPREAD FLOODING OCCURRING ACROSS
THE EASTERN CATSKILLS...MID HUDSON VALLEY...LITCHFIELD COUNTY AND
THE BERKSHIRES. NUMEROUS ROADS ARE CLOSED DUE TO FLOODING. OUTSIDE
THE ADIRONDACKS...MANY RIVER FORECAST POINTS EXPECTED TO REACH OR
EXCEED FLOOD STAGE....WITH HEADWATERS OCCURRING THIS EVENING AND
LARGER STEM RIVERS SUNDAY.

REFER TO OUR ADVANCED HYDROLOGIC PREDICTION SERIES /AHPS/ PAGES ON
THE WEB FOR DETAILS AND UPDATES.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 5 AM EDT SUNDAY FOR CTZ001-013.
     WIND ADVISORY FROM MIDNIGHT EST TONIGHT TO 5 PM EDT SUNDAY FOR
     CTZ001-013.
NY...FLOOD WATCH UNTIL 5 AM EDT SUNDAY FOR NYZ038>041-043-047>054-
     058>061-063>066-082>084.
     WIND ADVISORY FROM MIDNIGHT EST TONIGHT TO 5 PM EDT SUNDAY FOR
     NYZ032-033-038>043-047>054-058>061-063>066-082>084.
     WINTER WEATHER ADVISORY UNTIL 5 AM EDT SUNDAY FOR NYZ038>041-
     043-047-048-050-051-082>084.
     WINTER STORM WARNING UNTIL 5 AM EDT SUNDAY FOR NYZ032-033-042.
MA...FLOOD WATCH UNTIL 5 AM EDT SUNDAY FOR MAZ001-025.
     WIND ADVISORY FROM MIDNIGHT EST TONIGHT TO 5 PM EDT SUNDAY FOR
     MAZ001-025.
VT...FLOOD WATCH UNTIL 5 AM EDT SUNDAY FOR VTZ013>015.
     WIND ADVISORY FROM MIDNIGHT EST TONIGHT TO 5 PM EDT SUNDAY FOR
     VTZ013>015.
     WINTER WEATHER ADVISORY UNTIL 5 AM EDT SUNDAY FOR VTZ013>015.

&&

SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...IAA
AVIATION...KGS
HYDROLOGY...IAA
Hazardous weather outlook, Mar 8, 6:11 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
611 PM EST SAT MAR 8 2008

NYZ032-033-042-091200-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-
611 PM EST SAT MAR 8 2008

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EDT SUNDAY...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT EST TONIGHT TO 5 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY ICE...SLEET OR SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

NYZ038>041-043-047-048-050-051-082>084-VTZ013>015-091200-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
611 PM EST SAT MAR 8 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT UNTIL 5 AM EDT SUNDAY...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT EST TONIGHT TO 5 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE THE MOHAWK
VALLEY...SCHOHARIE VALLEY...HELDERBERGS...SARATOGA...SOUTHEAST
WARREN AND WASHINGTON COUNTIES AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY ICE...SLEET OR SNOW ACCUMULATIONS AND
EXCESSIVE RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE.

CTZ001-013-MAZ001-025-NYZ049-052>054-058>061-063>066-091200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-EASTERN SCHENECTADY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-
611 PM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT UNTIL 5 AM EDT SUNDAY...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT EST TONIGHT TO 5 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN CATSKILLS...MID
HUDSON VALLEY...CAPITALDISTRICT...THE BERKSHIRES AND LITCHFIELD COUNTY.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT EXCESSIVE RAINFALL OR FLOODING TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Mar 8, 5:16 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
516 PM EST SAT MAR 8 2008

NYZ032-038-082245-
NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
516 PM EST SAT MAR 8 2008

...A LINE OF STRONG THUNDERSTORMS MOVING INTO HERKIMER COUNTY...

AT 512 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR POLAND...OR ABOUT 7 MILES SOUTH OF HINCKLEY...AND MOVING
NORTHEAST AT 55 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTHWOOD BY 520 PM EST
OHIO BY 525 PM EST

RAINFALL AMOUNTS OF A QUARTER OF AN INCH TO HALF AN INCH WILL OCCUR
IN LESS THAN AN HOUR.

TAW
Special weather statement, Mar 8, 5:50 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
550 PM EST SAT MAR 8 2008

NYZ032-033-082330-
HAMILTON NY-NORTHERN HERKIMER NY-
550 PM EST SAT MAR 8 2008

...A LINE OF STRONG THUNDERSTORMS IN NORTHERN HERKIMER COUNTY MOVING
INTO WESTERN HAMILTON COUNTY...

AT 547 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...FREQUENT
LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS TO 45 MPH.  THIS STORM
WAS LOCATED 16 MILES SOUTHEAST OF MCKEEVER...OR ABOUT 9 MILES
NORTHEAST OF HINCKLEY...AND MOVING NORTH NORTHEAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
8 MILES EAST OF MCKEEVER BY 600 PM EST
OLD FORGE...NICKS LAKE CAMPGROUND AND 6 MILES WEST OF LIMEKILN LAKE
CAMPGROUND BY 605 PM EST
BIG MOOSE...ALGER ISLAND PUBLIC CAMPGROUND...EAGLE BAY AND 6 MILES
WEST OF INLET BY 610 PM EST

TAW
Special weather statement, Mar 8, 6:28 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
628 PM EST SAT MAR 8 2008

NYZ058-063-090015-
WESTERN GREENE NY-WESTERN ULSTER NY-
628 PM EST SAT MAR 8 2008

...A LINE OF HEAVY SHOWERS MOVING FROM ULSTER INTO GREENE COUNTY...

AT 628 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY RAIN SHOWERS CAPABLE OF PRODUCING...WINDS UP TO 45 MPH
MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR WOODLAND VALLEY
CAMPGROUND...OR ABOUT 15 MILES NORTHEAST OF GRAHAMSVILLE...AND
MOVING NORTH TO NORTHEAST AT CLOSE TO 65 MPH. RAINFALL RATES OF UP
TO ONE HALF INCH PER HOUR IS POSSIBLE WITHIN THIS BAND OF SHOWERS.
IN ADDITION...A RUMBLE OR TWO OF THUNDER CANNOT BE RULED OUT.

THE LINE OF SHOWERS WILL BE NEAR...
HUNTER BY 630 PM
WINDHAM BY 635 PM

FRUGIS
Local storm report, Mar 8, 6:37 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
637 PM EST SAT MAR 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLOOD            ULSTERVILLE             41.63N 74.34W
03/08/2008                   ULSTER             NY   TRAINED SPOTTER

            ULSTERVILLE ROAD AND PIROG ROAD UNDER WATER. ALSO
            FLOODING OF FIELDS WEST OF CR 7 AND SR 52. WATER
            APPROACHING HOUSES.

&&

KLIPTON
Special weather statement, Mar 8, 6:54 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
654 PM EST SAT MAR 8 2008

NYZ064-065-090030-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-
656 PM EST SAT MAR 8 2008

...A HEAVY RAIN SHOWER IN EXTREME EASTERN ULSTER AND WESTERN
DUTCHESS COUNTIES...

AT 656 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY SHOWER CAPABLE OF PRODUCING...WINDS UP TO 50 MPH...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR PLATTEKILL...OR ABOUT OVER
NEWBURGH...AND MOVING NORTH AT 60 MPH. RAINFALL RATES COULD REACH UP
TO A HALF INCH PER HOUR. IN ADDITION...A FEW RUMBLES OF THUNDER ARE
POSSIBLE WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
MODENA BY 700 PM...
HIGHLAND...HYDE PARK...NEW PALTZ AND FAIRVIEW BY 705 PM...
STAATSBURG AND PORT EWEN BY 710 PM...
RHINEBECK...RED HOOK AND KINGSTON BY 715 PM...

FRUGIS
Special weather statement, Mar 8, 7:40 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
740 PM EST SAT MAR 8 2008

CTZ001-MAZ025-NYZ060-061-066-090130-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN DUTCHESS NY-
SOUTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-
740 PM EST SAT MAR 8 2008

...A STRONG THUNDERSTORM IN SOUTHERN COLUMBIA...NORTHEASTERN
DUTCHESS...SOUTHERN BERKSHIRE AND NORTHWESTERN LITCHFIELD COUNTIES...

AT 738 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS UP TO 50 MPH...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR AMENIA...OR ABOUT 17 MILES EAST OF
RHINEBECK...AND MOVING NORTHEAST AT 45 MPH. HEAVY RAINFALL UP TO A
HALF INCH PER HOUR IS EXPECTED WITH THIS STORM. PEA SIZED HAIL IS
POSSIBLE WITH THIS STORM AS WELL.

THE THUNDERSTORM WILL BE NEAR...
MILLERTON AND SHARON BY 745 PM
FALLS VILLAGE BY 755 PM
CANAAN...WANGUM VILLAGE AND ASHLEY FALLS BY 800 PM
SHEFFIELD AND 6 MILES NORTHWEST OF NORFOLK BY 805 PM
SANDISFIELD BY 815 PM
OTIS BY 820 PM

FRUGIS

The radar

The Albany radar (KENX), 75 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
March 8, 8:07 PM EST
Where
Berkshire County, 1.23 mi SE of Cheshire
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.560, -73.150

A tree, along with wires were reported down in Cheshire at 2007 EST due to strong thunderstorm winds.

Thunderstorm Wind, Berkshire

When
March 8, 8:10 PM EST
Where
Berkshire County, 1.23 mi NW of Stockbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.290, -73.320

A large tree limb, and wires were reported down in Stockbridge at 2010 EST due to strong thunderstorm winds.

Thunderstorm Wind, Berkshire

When
March 8, 8:12 PM EST
Where
Berkshire County, 0.69 mi N of Sheffield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.110, -73.350

A tree was reported down in Sheffield at 2012 EST due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88532, 88535, 88537.